Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 4, NWS Goodland, KS

January 17, 20097 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Jan 17, 2009, 10:37 AM CST for 7 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2009, 10:37 AM CST (16:37 UTC)
Expired
Jan 17, 2009, 3:12 PM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 28 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2942 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 171637
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
937 AM MST SAT JAN 17 2009

...STRONG NORTHWESTERLY WINDS EXPECTED TODAY...

.STRONG NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS IN EXCESS
OF 45 MPH ARE EXPECTED TODAY AS TEMPERATURES WARM DURING THE
MORNING AND AFTERNOON. SOME BLOWING DUST MAY ACCOMPANY THE
STRONGER WINDS...REDUCING VISIBILITY IN A FEW LOCATIONS.

COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-180000-
/O.NEW.KGLD.WI.Y.0004.090117T1637Z-090118T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...BENKELMAN...TRENTON
937 AM MST SAT JAN 17 2009 /1037 AM CST SAT JAN 17 2009/

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH THROUGH THE
MORNING HOURS WITH GUSTS UP TO 50 MPH POSSIBLE. THESE STRONG WINDS
MAY CAUSE A FEW AREAS OF REDUCED VISIBILITY IN BLOWING DIRT...BUT
THIS IS NOT EXPECTED TO BECOME WIDESPREAD PROBLEM. WINDS SHOULD
DECREASE RAPIDLY BY SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$


JRM
2 follow-up statements
000 
WWUS73 KGLD 171658
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
958 AM MST SAT JAN 17 2009

...STRONG NORTHWESTERLY WINDS EXPECTED TODAY...

.STRONG NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS IN EXCESS
OF 45 MPH ARE EXPECTED TODAY AS TEMPERATURES WARM DURING THE
MORNING AND AFTERNOON. SOME BLOWING DUST MAY ACCOMPANY THE
STRONGER WINDS...REDUCING VISIBILITY IN A FEW LOCATIONS.

KSZ003-NEZ081-180000-
/O.EXA.KGLD.WI.Y.0004.000000T0000Z-090118T0000Z/
DECATUR-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...MCCOOK
1058 AM CST SAT JAN 17 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH THROUGH THE
MORNING HOURS WITH GUSTS UP TO 50 MPH POSSIBLE. THESE STRONG
WINDS MAY CAUSE A FEW AREAS OF REDUCED VISIBILITY IN BLOWING
DIRT...BUT THIS IS NOT EXPECTED TO BECOME WIDESPREAD PROBLEM.
WINDS SHOULD DECREASE RAPIDLY BY SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-180000-
/O.CON.KGLD.WI.Y.0004.000000T0000Z-090118T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...BENKELMAN...TRENTON
958 AM MST SAT JAN 17 2009 /1058 AM CST SAT JAN 17 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH THROUGH THE
MORNING HOURS WITH GUSTS UP TO 50 MPH POSSIBLE. THESE STRONG
WINDS MAY CAUSE A FEW AREAS OF REDUCED VISIBILITY IN BLOWING
DIRT...BUT THIS IS NOT EXPECTED TO BECOME WIDESPREAD PROBLEM.
WINDS SHOULD DECREASE RAPIDLY BY SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
000 
WWUS73 KGLD 172112
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MST SAT JAN 17 2009



COZ090>092-KSZ001>003-013-014-027-028-NEZ079>081-172215-
/O.CAN.KGLD.WI.Y.0004.000000T0000Z-090118T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...BENKELMAN...TRENTON...MCCOOK
212 PM MST SAT JAN 17 2009 /312 PM CST SAT JAN 17 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED ACROSS MUCH OF THE AREA...THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED. GUSTY NORTHWESTERLY WINDS OF 20 TO 30
MPH...WITH A FEW GUSTS TO AROUND 40 MPH WILL BE POSSIBLE BEFORE SUNDOWN.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 17, 9:45 AM CST, 52 minutes earlier.

Area forecast discussion, Jan 17, 9:45 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
845 AM MST SAT JAN 17 2009

.UPDATE...
837 AM MST SAT JAN 17 2009

MAIN FORECAST CONCERN FOR TODAY WILL CONTINUE TO BE WIND SPEEDS
AND THE NEED...IF ANY FOR A WIND ADVISORY. WINDS ALREADY
INCREASING TO IN EXCESS OF 20 KTS WITH RELATIVELY LITTLE HEATING
AND CONCERN IS INCREASING FOR THE NEED OF AN ADVISORY. MODIFYING
FCST SOUNDINGS WITH EXPECTED AFTERNOON TEMPS WOULD SUPPORT
ADVISORY TO NEAR ADVISORY CONDITIONS ACROSS MUCH OF THE CWA.
LATEST RUC BUFKIT SOUNDINGS KEEP THINGS BELOW CRITERIA...BUT ALSO
APPEAR TO KEEP TEMPS LESS THAN 50 DEGREES ALL DAY WHICH APPEARS
UNLIKELY. HAVE UPPED WINDS ACROSS THE AREA AND SPED UP THEIR
INCREASE...BUT SINCE THIS LOOKS LIKE A LOW END/MARGINAL ADVISORY
PLAN ON WATCHING OBSERVATIONS FOR A WHILE BEFORE MAKING ANY FINAL
CALL.

CWA MAY ALSO APPROACH RED FLAG CRITERIA AS DEEPER MIXING DROPS TDS
INTO THE TEENS. WITH RECENT SNOW MELT UNSURE HOW MUCH EVAPORATION
WILL OCCUR AND HOW MUCH THAT WILL OFFSET MIXING. FOR NOW IT LOOKS
LIKE CONDITIONS WILL APPROACH....BUT NOT EXCEED CRITERIA.

JRM
&&

.DISCUSSION...
200 AM MST SAT JAN 17 2009

TEMPERATURES AND WIND SPEEDS ARE THE FORECAST PROBLEMS THROUGH THE
SHORT TERM PERIOD. FIRE WEATHER MAY ALSO BECOME A CONCERN WITH MUCH
ABOVE NORMAL TEMPERATURES AND WINDY CONDITIONS PERSISTING INTO EARLY
NEXT WEEK.

SHORTWAVE TROUGH MOVING THROUGH THE FORECAST AREA EARLY THIS
MORNING...ACCOMPANIED BY MID LEVEL CLOUDS AND SUBTLE WIND SHIFT TO
THE NORTHWEST AT THE SURFACE. THE FRONT WILL HAVE MINIMAL IMPACT ON
TEMPERATURES. TIGHT PRESSURE GRADIENT EXISTS IN POST FRONTAL
ENVIRONMENT AND THERE IS A POCKET OF 800MB WINDS OF UP TO 60KTS OVER
THE WESTERN CWA EARLY THIS MORNING...BUT LOWER LEVELS WILL BE
DECOUPLED. BUFKIT SHOWS MIXING WILL NOT REALLY GET UNDERWAY UNTIL
AFTER 18Z AND THE MIXED LAYER HEIGHTS FORECAST TO BE LESS THAN 800MB
AT PEAK HEATING THIS AFTERNOON...BY THAT TIME WINDS WILL BE DIMINISHING.
ALL THINGS CONSIDERED...MAY SEE A FEW GUSTS APPROACHING 40KTS...BUT
SHOULD BE BRIEF AND LOCALIZED SO WILL NOT ISSUE ANY WIND HIGHLIGHTS.
AS FOR FIRE WEATHER...APPEARS SLIGHTLY COOLER AIR BEHIND THE FRONT
WILL BE JUST ENOUGH TO KEEP RH VALUES ABOVE THE CRITICAL 15%
THRESHOLD...ALTHOUGH THEY DO DIP TO AROUND 20%. ANOTHER CLOSE CALL
FOR RED FLAG...BUT BELIEVE WILL FALL SHORT. HOWEVER...WILL MENTION
THOSE CONDITIONS IN FIRE WEATHER FORECAST PRODUCT.

IN THE SUNDAY THROUGH TUESDAY PERIOD...UPPER RIDGE OVER THE GREAT
BASIN WILL GRADUALLY MIGRATE EASTWARD TOWARDS THE ROCKIES AS IT
AMPLIFIES. 500MB HEIGHTS WILL RISE OVER THE CENTRAL HIGH PLAINS.
PROXIMITY OF THE RIDGE WILL PROTECT THE AREA FROM ANY ARCTIC COLD
FRONTS. 850MB TEMPERATURES RISE EACH DAY...PEAKING AROUND TUESDAY IN
THE LOWER 20S CELSIUS...WHICH IS FAIRLY IMPRESSIVE FOR JANUARY. A
FEW RECORD HIGH TEMPERATURES WILL PROBABLY BE SET IN THIS PERIOD.
SINCE THE AREA WILL BE ON THE EASTERN PERIPHERY OF THE RIDGE...THERE
WILL BE A TIGHT HEIGHT GRADIENT OVER OR VERY CLOSE...WHICH MEANS THE
POTENTIAL TO MIX DOWN GUSTY WINDS WITH PEAK HEATING. IN
ADDITION...THE AREA HAS BEEN VERY DRY FOR MOST OF THE PAST
MONTH...EXEMPLIFIED BY A SMALL GRASS FIRE REPORTED IN NORTON COUNTY
ON FRIDAY. ALL OF THIS LEADS TO FIRE WEATHER CONCERNS...BEGINNING ON
SUNDAY AND PROBABLY CONTINUING AT LEAST THROUGH TUESDAY. FAILED TO
COORDINATE A FIRE WEATHER WATCH FOR SUNDAY...WHEN CONDITIONS WILL
ADMITTEDLY BY MARGINAL...SO WILL PASS CONCERNS TO THE NEXT SHIFT AND
MENTION IN OTHER PRODUCTS.

24
&&

.AVIATION...
414 AM MST SAT JAN 17 2009

FOR THE 12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE
PERIOD. MAIN FEATURE OF INTEREST WILL BE THE GUSTY NORTHWEST WINDS
DURING THE DAYTIME HOURS. WINDS WILL STOP GUSTING AND BE MORE
STEADY WHEN SUNSET APPROACHES.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jan 17, 4:32 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
332 AM MST SAT JAN 17 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
332 AM MST SAT JAN 17 2009 /432 AM CST SAT JAN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL GUST UP TO 40 MPH TODAY BEHIND A COLD FRONT.
WINDS WILL DIMINISH DURING THE LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSEASONABLY WARM TEMPERATURES AND BREEZY NORTHWEST WINDS WILL
COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE
PERIOD SUNDAY THROUGH TUESDAY. ALL OUTDOOR BURNING SHOULD BE
AVOIDED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.